Author Topic: Extreme pain after cortisone injection?  (Read 7810 times)

0 Members and 1 Guest are viewing this topic.

Offline Petunia

  • Swami
  • *****
  • Joined: Jul 2006
  • Location: Northern Ireland
  • Posts: 2494
  • Gender: Female
Extreme pain after cortisone injection?
« on: April 09, 2010, 09:27:44 PM »
I had a cortisone injection in my left wrist yesterday morning, a bit below my thumb.  I had one in the same area about 10 yrs ago, along with one in my elbow, and I had no problems with either.  IIRC, I had a bit of discomfort the first day, and that was it.

This time is totally different.  It was uncomfortable yesterday, but today is another story.  In short, I'm in agony.  The pain actually takes my breath away if I move my wrist or my fingers at all.  Also, my GP told me to expect the area around the injection site to be whiter than the rest of my skin, which it was yesterday, but today, it's pretty red, almost like a burn. I've been using ice and paracetamol since yesterday, but it isn't helping at all. Is this normal?  Was I just lucky that I didn't have any of this with previous injections?

Whew.  Typing with one hand sucks!
The Guide For Working Families review http://londonelegance.com/transpondia/twfg/

WebyJ

  • Guest
Re: Extreme pain after cortisone injection?
« Reply #1 on: April 09, 2010, 09:30:30 PM »
I'd call your GP and report your problems, they may want to see you just in case you might be having an allergic reaction.

Offline HG

  • Swami
  • *****
  • Joined: Feb 2004
  • Location: Cheshire, England
  • Posts: 2991
  • Gender: Female
    • Smiley Gifts World
Re: Extreme pain after cortisone injection?
« Reply #2 on: April 09, 2010, 09:32:59 PM »
I just did a quick search on cortisone side effects and saw this..

Short-term side effects are uncommon but include shrinkage (atrophy) and lightening of the color (depigmentation) of the skin at the injection site, introduction of bacterial infection into the body, local bleeding from broken blood vessels in the skin or muscle, soreness at the injection site, and aggravation of inflammation in the area injected because of reactions to the corticosteroid medication (postinjection flare). Tendons can be weakened by corticosteroid injections in or near tendons. Tendon ruptures as a result have been reported.

http://www.medicinenet.com/cortisone_injection/page2.htm#5whatare

Sounds like you might have the postinjection flare that they describe...personally I would check with the GP though if you are in that much pain and isn't anything they said could happen.

persephone

  • Guest
Re: Extreme pain after cortisone injection?
« Reply #3 on: April 09, 2010, 09:41:03 PM »
If you can't get a hold of your GP, then definitely try NHS direct.  They will let you know if you need to go to the A&E or if it's okay to wait until your doctor's surgery opens on Monday. 

Offline Petunia

  • Swami
  • *****
  • Joined: Jul 2006
  • Location: Northern Ireland
  • Posts: 2494
  • Gender: Female
Re: Extreme pain after cortisone injection?
« Reply #4 on: April 09, 2010, 11:21:12 PM »
Thanks for the replies.  Shortly after typing the first post, I noticed my rings were getting a bit tight on my fingers, and realized my hand was getting mighty swollen, and that the redness was spreading.  I called the out of hours clinic and they had me come up.  It's cellulitis.  On the plus side, I'm off dishes, laundry, cooking and diaper duty for the next few days!
The Guide For Working Families review http://londonelegance.com/transpondia/twfg/

Offline balmerhon

  • Queen of Procrastination
  • I Live Here!
  • *****
  • Joined: Mar 2004
  • Location: Maryland
  • Posts: 13328
  • Gender: Female
  • Officially a Brit.
Re: Extreme pain after cortisone injection?
« Reply #5 on: April 09, 2010, 11:25:08 PM »
Yikes! Hope you feel better soon. Enjoy the respite from some of those chores!
When I was 5 years old, my mother always told me that happiness was the key to life. When I went to school, they asked me what I wanted to be when I grew up. I wrote down ‘happy’. They told me I didn’t understand the assignment, and I told them they didn’t understand life. ~ John Lennon

WebyJ

  • Guest
Re: Extreme pain after cortisone injection?
« Reply #6 on: April 10, 2010, 06:38:13 AM »
Glad you were able to get an answer and hopefully it heals soon, as it usually does with antibiotics.